Fentanyl & Overdose Prevention
In September 2022, the California Department of Public Health issued a health alert about the concerning trend around brightly-colored fentanyl (referred to as rainbow fentanyl).
In 2021, more than 71,000 people died from synthetic opioid-related drug overdose in the United States, according to provisional data from the Centers for Disease Control and Prevention (CDC). Recent data suggest that numbers continue to increase each year.
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. Fentanyl is a major contributor to drug overdose deaths. Based on preliminary 2021 data, there were 6,843 opioid-related overdose deaths in California; 5,722 of these deaths were related to fentanyl. In 2021, there were 224 fentanyl-related overdose deaths among teens, ages 15–19 years old, in California.
Recently, brightly colored fentanyl, referred to as “rainbow” fentanyl, has begun circulating in illegal markets. “Rainbow” fentanyl can be found in many forms, including pills, powders, and blocks that can resemble sidewalk chalk or candy. Regardless of appearance or color, any pill that does not come from a health care provider or pharmacist could contain fentanyl and be deadly.Knowledge can save lives and stop drug overdose:Recognizing the signs of opioid overdose can save a life. Signs of an overdose may include:
- Small, constricted "pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose. Here are the steps that could save a life:
- Call 911 immediately
- Administer naloxone, if available
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with the person until emergency help arrives
Promote and use naloxone. Naloxone is a life-saving medication used to reverse a drug overdose. Naloxone is safe and easy to use, even by friends or family, when a loved one experiences an overdose event. Naloxone works almost immediately and is not addictive. Learn how to recognize an overdose event and give the life-saving medication here.
Anyone who encounters fentanyl in any form should not handle it and should call 911 immediately.
Have regular conversations with teens, young people, and loved ones about the dangers of fentanyl, the risks of mixing drugs, and the life-saving power of naloxone to reduce the stigma around seeking help, treatment, and care. Tips to start a conversation:
- Pick a neutral time with no distractions.
- Be open and calm.
- Be prepared and focus on the conversation.
- Give teens the scientific facts and explain the reality and risks of using drugs.
- Express your love and care.
CA Public Health - Administering Naloxone
To request a guest speaker to talk about opioid awareness at your school site or for in-class resources, contact:Prevention Programs Supervisor(916) 979-8611Jordin LambertPrevention SpecialistSubstance Use Prevention Education (SUPE)(916) 979-8606- Teen Intervene- Botvin's Life Skills Training